Arkansas, 2020

Hail and Damaging Winds in Arkansas, May 3 to 4, 2020

May 3 to 4, 2020 · NWS LZK · 24 events in 9 counties and zones

Earlier in the month, there was huge hail in northern Arkansas. On the 3rd, up to tennis ball size hail was noted around Mountain Home (Baxter County), with golf ball to hen egg size stones near Lakeview, Midway, and Norfork (all in Baxter County), Omaha (Boone County), Peel (Marion County), and Yellville (Marion County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Earlier in the month, there was huge hail in northern Arkansas. On the 3rd, up to tennis ball size hail was noted around Mountain Home (Baxter County), with golf ball to hen egg size stones near Lakeview, Midway, and Norfork (all in Baxter County), Omaha (Boone County), Peel (Marion County), and Yellville (Marion County).

Damaging winds were an issue across the northeast on the 3rd. Trees and/or power lines were downed at Evening Shade (Sharp County). A 61 mph gust was measured at Hoxie (Lawrence County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 3, 5:47 AM CST, 3 hours 54 minutes earlier.

Area forecast discussion, May 3, 5:47 AM CST, 3 hours 54 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
647 AM CDT Sun May 3 2020

.UPDATE...

Updated to include the 12z aviation discussion.

.AVIATION...

A mix of VFR/MVFR ceilings are ongoing across the region. This
trend is expected to continue today with SHRA/TSRA possible
across northern terminals. Only mentioned SHRA/TSRA at KHRO and
KBPK for now due to low confidence in precipitation at other
locations. Southern TAF sites may see VFR ceilings with broken
deck scattering out during the afternoon.

&&

.PREV DISCUSSION...(ISSUED 429 AM CDT Sun May 3 2020)
SHORT TERM...Today Through Tuesday

Quasi-zonal flow will remain in place across the Srn CONUS through
Tuesday. At the surface, an expansive high pressure will move SEwrd
over FL while a compact low pressure ejects Ewrd into Nrn TX/Srn
OK today. Between systems, cloud cover will be on increase across
portions of SW and most of Nrn AR beginning this morning. S/SWrly
winds will continue over much of the state, however winds speeds
should be lower in magnitude than was observed Saturday.

A cold front will approach the state from the C plains early this
afternoon. At the same time, the aforementioned low over the Srn
plains will slide towards the region. Aloft, weak upper level
energy traversing quasi-zonal flow will interact with the low and
surface boundary to produce isolated showers and thunderstorms.
While there could be a strong storm or two, upper level forcing
and upper level winds will be rather weak thereby inhibiting the
formation of widespread organized severe convection. Best chance
PoPs will reside to Nrn portions of the state in closer proximity
to the cold front. High temperatures will range from the mid 70s N
to the mid 80s S.

The boundary should stall over portions of Nrn AR on overnight into
Monday as the front becomes parallel to the upper steering flow. The
front will meander over Nrn AR, possibly C AR at times, through
early Tuesday. Another weak upper level system will move through
the upper flow and interact with the boundary to trigger
additional storms on Monday afternoon/evening. A few strong
storms could develop, but the main threats would be large hail and
isolated damaging winds. Again, best chances PoPs should remain
over the Nrn one half of the state. High temperatures on Monday
will vary from a rain cooled and cloudy 70s across Nrn half of AR
to upper 80s and partly cloudy over the Srn half of AR.

A strong surface high located over the C plains will dive S on
Tuesday, this feature will push the stationary front back to the S
as a cold front. Precipitation will spread further S and SE
across the remainder of the state. Precipitation will slowly come
to an end Tuesday night from the NW to the SE as high pressure
moves into the region. Highs on Tuesday will mainly be in the 70s
with a few lower 80s possible over extreme Srn AR.

LONG TERM...Tuesday Night Through Saturday

The extended period will feature a northwest wind flow aloft much of
the period. This will be the result of strong storm systems aloft
toward the Great Lakes, and ridging over the southern Rockies and
southern Plains.

The period will begin with the flow aloft driving a cold front south
of Arkansas. Scattered leftover showers/isolated thunderstorms will
be noted Tuesday evening across southern Arkansas. High pressure
will build over the region Wednesday/Thursday, with dry conditions
expected and seasonal to below average temperatures.

Yet another cold front will arrive from the northwest later in the
week, with chances of showers/isolated thunderstorms Thursday night
and Friday.

It will be even cooler behind the front by next weekend, with dry
weather in the forecast on Saturday.

&&

.LZK Watches/Warnings/Advisories...NONE.
&&

Aviation...JONES
Hazardous weather outlook, May 3, 3:53 AM CST, 5 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
453 AM CDT Sun May 3 2020

ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-041000-
Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone-
Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne-
Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry-
Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-
Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-
Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew-
453 AM CDT Sun May 3 2020

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

Isolated showers and thunderstorms are expected to develop this
morning into the evening across northern portions of the state.
There could be a strong storm or two, however the threat for
widespread hazardous weather appears low. Large hail and damaging
winds are the main concerns.

.DAYS TWO THROUGH SEVEN...Monday Through Saturday

There will be good chances of showers and thunderstorms across the
northern half of Arkansas Monday afternoon and into the nighttime
hours. Some storms could be strong to severe. Large hail and
damaging winds are the main concerns.

.Spotter Information Statement...

Spotter activation may be needed Monday afternoon and evening.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

46/230

In the hours before

Special weather statement, May 3, 5:29 AM CST, 4 hours 12 minutes before
Special Weather Statement
National Weather Service Little Rock AR
629 AM CDT Sun May 3 2020

ARZ030-037-031230-
Scott AR-Logan AR-
629 AM CDT Sun May 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LOGAN AND
NORTHEASTERN SCOTT COUNTIES UNTIL 730 AM CDT...

At 627 AM CDT, Doppler radar was tracking a a cluster of strong
thunderstorms 8 miles southeast of Echo, or 8 miles southwest of
Booneville, moving east at 20 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Booneville...                     Blue Mountain...
Lucas...                          Sugar Grove...
Carolan...                        Grayson...
Ione...                           Elm Park...
Blue Ball...

LAT...LON 3498 9413 3511 9412 3514 9372 3495 9371
TIME...MOT...LOC 1127Z 268DEG 10KT 3503 9401

46

The radar

The Springfield radar (KSGF), 89 km away, was scanning. The volume nearest the first event began at 15:42 UTC.

Open the radar archive at this moment

Event by event

20 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Boone

When
May 3, 9:41 AM CST
Where
Boone County, 0.56 mi W of Omaha
Measured
1.75 in hail
Reported by
Social Media
Coordinates
36.450, -93.190

Hail, Marion

When
May 3, 10:24 AM CST
Where
Marion County, 1.38 mi N of Peel
Measured
2 in hail
Reported by
Public
Coordinates
36.450, -92.770

Two inch hail was reported in Peel.

Hail, Baxter

When
May 3, 10:50 AM CST
Where
Baxter County, 0.89 mi NE of Amos
Measured
2 in hail
Reported by
Social Media
Coordinates
36.380, -92.540

A report of 2 inch hail was received via social media.

Hail, Baxter

When
May 3, 10:53 AM CST
Where
Baxter County, 2.78 mi E of Mountain Home Arpt
Measured
1.5 in hail
Reported by
Public
Coordinates
36.370, -92.420

Hail, Baxter

When
May 3, 10:54 AM CST
Where
Baxter County, 0.89 mi NE of Midway
Measured
1.75 in hail
Reported by
Social Media
Coordinates
36.390, -92.460

A golf ball sized hail report in Midway was received via social media.

Hail, Baxter

When
May 3, 11:00 AM CST
Where
Baxter County, 0.69 mi N of Mountain Home
Measured
1.5 in hail
Reported by
Amateur Radio
Coordinates
36.340, -92.380

Hail, Baxter

When
May 3, 11:00 AM CST
Where
Baxter County, 0.69 mi N of Mountain Home
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
36.340, -92.380

One inch hail was reported at the Baxter Regional Hospital.

Thunderstorm Wind, Marion

When
May 3, 11:08 AM CST
Where
Marion County, 0.56 mi W of Flippin Aprt
Measured
70 kt (81 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.280, -92.590

Numerous trees were blown down across the western portions of the county, some blocking roads. A school building sustained minor damage.

Hail, Marion

When
May 3, 11:08 AM CST
Where
Marion County, 0.56 mi W of Yellville
Measured
1.75 in hail
Reported by
Public
Coordinates
36.230, -92.690

Hail, Baxter

When
May 3, 11:26 AM CST
Where
Baxter County, 1.38 mi N of Mountain Home
Measured
2.5 in hail
Reported by
Social Media
Coordinates
36.350, -92.380

Tennis ball sized hail was reported via social media.

Hail, Baxter

When
May 3, 11:30 AM CST
Where
Baxter County, 0.69 mi N of Herron
Measured
2 in hail
Reported by
Social Media
Coordinates
36.180, -92.280

Hail, Izard

When
May 3, 11:45 AM CST
Where
Izard County, 0.56 mi W of Calico Rock
Measured
1.25 in hail
Reported by
Public
Coordinates
36.120, -92.140

Hail, Izard

When
May 3, 12:02 PM CST
Where
Izard County, 1.31 mi ESE of Melbourne
Measured
1 in hail
Reported by
Social Media
Coordinates
36.060, -91.900

Received a social media video of quarter size hail in Melbourne.

Hail, Sharp

When
May 3, 12:20 PM CST
Where
Sharp County, 0.56 mi E of Sidney
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
36.000, -91.660

Quarter size hail fell in Sidney.

Thunderstorm Wind, Lawrence

When
May 3, 12:25 PM CST
Where
Lawrence County, 0.69 mi S of Hoxie
Measured
53 kt (61 mph) measured gust
Reported by
Social Media
Coordinates
36.040, -90.980

A personal weather station measured a 61 mph wind gust.

Thunderstorm Wind, Sharp

When
May 3, 12:30 PM CST
Where
Sharp County, Evening Shade
Measured
61 kt (70 mph) estimated gust
Reported by
COOP Observer
Coordinates
36.070, -91.620

A large tree was blown over near the Evening Shade steam engine.

Hail, Newton

When
May 4, 10:52 AM CST
Where
Newton County, 1.38 mi N of Compton
Measured
1 in hail
Reported by
COOP Observer
Coordinates
36.100, -93.300

COOP observer reported quarter size hail.

Hail, Newton

When
May 4, 11:10 AM CST
Where
Newton County, 0.89 mi NE of Mt Sherman
Measured
1.5 in hail
Reported by
Public
Coordinates
36.040, -93.240

A report of ping pong ball size hail was reported by the public.

Hail, Newton

When
May 4, 11:15 AM CST
Where
Newton County, 1.38 mi N of Jasper
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
36.020, -93.180

A storm spotter reported ping pong ball size hail.

Hail, Izard

When
May 4, 12:16 PM CST
Where
Izard County, 0.69 mi S of Oxford
Measured
1 in hail
Reported by
Public
Coordinates
36.210, -91.920

The public reported quarter size hail in Oxford.

Hail, Sharp

When
May 4, 1:03 PM CST
Where
Sharp County, 0.89 mi NW of Cave City
Measured
1 in hail
Reported by
COOP Observer
Coordinates
35.950, -91.550

A COOP observer reported quarter size hail in Cave City.

Thunderstorm Wind, Jackson

When
May 4, 1:31 PM CST
Where
Jackson County, 0.69 mi N of Tuckerman
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
35.740, -91.200

Three inch tree limbs were broken and power lines were down north of Tuckerman.

Hail, Jackson

When
May 4, 1:34 PM CST
Where
Jackson County, Swifton
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
35.820, -91.130

The public reported golf ball size hail in Swifton.

Hail, Yell

When
May 4, 10:24 PM CST
Where
Yell County, 1.32 mi WNW of Dardanelle
Measured
1 in hail
Reported by
Public
Coordinates
35.230, -93.170

One inch hail was reported in Dardanelle.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2020Every state in 2020This day in weather historyWarnings in Arkansas, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 885002, 885003, 885004, 885005, 885006, 885008, 885009, 885010, 885011, 885012, 885013, 885218, 885220, 885223, 885226, 885227, 885229, 885232, 885234, 885236, 885238, 885241, 885243, 894129.